Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 199, NWS Goodland, KS

June 29, 20144 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2014, 3:27 AM CDT for 4 counties in Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2014, 3:27 AM CDT (08:27 UTC)
Expired
Jun 29, 2014, 4:30 AM CDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

Counties Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 35 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 8.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3354 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:24 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 29, 12:24 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1124 PM MDT SAT JUN 28 2014

.UPDATE...
ISSUED AT 1033 PM MDT SAT JUN 28 2014

SIMILAR THINKING AS PREVIOUS DISCUSSION.

MAIN CHANGE IS MODELS SLOWING THE PROGRESS OF THE 700MB SHORT WAVE
TROUGH FOR TONIGHT AND SHIFTED THE MAIN AREA OF INSTABILITY AND
THE TROUGH SOUTH...MOVING OVER THE SOUTHERN HALF OF THE AREA. NOW
LOOKS LIKE ELEVATED CONVECTION WILL BEGIN SOUTH OF I-70 NEAR KS/CO
LINE WHICH IS AT THE NOSE OF THE LOW LEVEL JET. STORMS WILL MOVE
EAST THROUGH THE NIGHT...EXITING THE AREA MID TO LATE MORNING
SUNDAY. CONTINUED TO KEEP PRECIP. CHANCES LOW DUE TO THE PRESENCE
OF THE LARGE SCALE SUBSIDENCE. HOWEVER LATEST MODEL DATA INDICATES
STORMS DEVELOPING JUST WEST OF THE SUBSIDENCE WHICH SHOULD GIVE
THE UPDRAFTS A BETTER CHANCE AT OVERCOMING THE DOWNWARD MOTION.

LATEST MODEL DATA ALSO SUGGESTS A SECOND AREA OF ELEVATED
CONVECTION DEVELOPING NEAR THE KS/NE LINE AS A WEAKER 700MB SHORT
WAVE TROUGH DEVELOPS NORTH OF THE STRONGER ONE. AM THINKING THE
SEPARATE AREAS OF CONVECTION WILL EVENTUALLY MERGE INTO ONE
LINE...IF THE UPDRAFTS CAN OVERCOME THE SUBSIDENCE AS THEY MOVE
EASTWARD.

UPDATE ISSUED AT 547 PM MDT SAT JUN 28 2014

UPDATED THE FORECAST FOR TONIGHT/SUNDAY...WITH THE MOST CHANGE
DONE TO THE OVERNIGHT HOURS. AS THE LOW LEVEL JET STRENGTHENS
TONIGHT...ELEVATED CAPE VALUES INCREASE WITH THE MOISTURE
ADVECTION. PARCELS ORIGINATING AROUND 800MB WILL BE THE MOST
UNSTABLE...WITH CAPE VALUES AS HIGH AS 3000J/KG AND LITTLE TO NO
CINH AHEAD OF A DEEPENING 700MB SHORT WAVE TROUGH OVER THE CENTRAL
PART OF THE AREA. TOWARD SUNRISE THE SHORT WAVE TROUGH AND
INSTABILITY WILL MOVE OVER THE FAR EASTERN PART OF THE
AREA...PRIMARILY OVER NORTON AND GRAHAM COUNTIES...WITH THE LIFT
AND INSTABILITY REACHING A PEAK. BY MID MORNING THE STORMS SHOULD
BE EAST OF THE AREA.

THE ONE DRAWBACK WILL BE THE PRESENCE OF THE RIGHT EXIT OF THE
500-300MB JET STREAK OVER THE AREA TONIGHT AND SUNDAY. THE
STRONGEST SUBSIDENCE WILL BE JUST AHEAD OF THE SHORT WAVE TROUGH
WHERE STORMS WILL BE MOST LIKELY TO FORM. WITH THIS IN MIND HAVE
KEPT PRECIP. CHANCES FAIRLY LOW GIVEN THE VERY HIGH CAPE VALUES
AND LITTLE TO NO CINH.

WITH SUCH HIGH CAPE TO WORK WITH AND 40-50KTS OF 0-6KM BULK
SHEAR...SEVERE THUNDERSTORMS ARE VERY LIKELY IF THE UPDRAFTS ARE
ABLE TO OVERCOME THE SYNOPTIC SCALE SUBSIDENCE. AM THINKING THE
MAIN THREAT WILL BE LARGE HAIL DUE TO A BROAD CAPE PROFILE AND
WINDS AROUND 50KTS IN THE HAIL GROWTH ZONE WHICH WILL HELP CREATE
VERY STRONG UPDRAFTS. THE GREATEST RISK FOR LARGE HAIL WILL BE
OVER THE EASTERN HALF OF THE AREA...PARTICULARLY AREAS ALONG/EAST
OF HIGHWAY 83.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 104 PM MDT SAT JUN 28 2014

LOW LEVEL JET WILL STRENGTHEN AROUND 06Z TONIGHT RESULTING IN
MODERATE MOISTURE ADVECTION ON THE 315K SURFACE. PARCELS
ORIGINATING AROUND 750MB WILL HAVE 1500 J/KG OF ELEVATED CAPE AND
LITTLE TO NO CIN. THIS SHOULD RESULT IN WIDELY SCATTERED ELEVATED
THUNDERSTORMS OVERNIGHT...WITH THE POTENTIAL FOR LARGE HAIL.
STORMS WILL CONTINUE INTO SUNDAY MORNING IN THE NORTHEAST PORTION
OF THE FORECAST AREA AHEAD OF THE 750MB TROUGH AXIS...FINALLY
EXITING THE AREA TO THE EAST SUNDAY AFTERNOON. OTHERWISE SEE ONLY
AN ISOLATED THUNDERSTORM DEVELOPING ON THE PALMER DIVIDE SUNDAY
AFTERNOON WITH SURFACE HEATING WITH SLIM CHANCES OF REACHING FAR
NORTHEAST COLORADO. TEMPERATURES WILL BE MUCH ABOVE NORMAL ON
SUNDAY WITH HIGH TEMPERATURES IN THE MIDDLE 90S TO NEAR 100.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 213 PM MDT SAT JUN 28 2014

WESTERLY FLOW ALOFT MON-TUE WILL TRANSITION TO NORTHWEST BY
WEDNESDAY AS AN UPPER RIDGE BEGINS TO BUILD IN FROM THE WEST.
THIS WILL RESULT IN A CHANGE FROM THE RECENT MILD AND UNSETTLED
PATTERN TO A WARMER AND DRIER REGIME TOWARD THE END OF NEXT WEEK.
AT THE SURFACE A WEAK COLD FRONT WILL DROP SOUTH MONDAY AND
CONTINUE INTO OKLAHOMA WHICH WILL PUSH THE SURFACE FOCUS FOR
CONVECTION SOUTH OF THE AREA THROUGH THURSDAY.

THE NAM SOLUTION BRINGS PRECIP INTO THE AREA MONDAY NIGHT INTO
TUESDAY...BUT LEANED TOWARD THE DRIER GFS/ECMWF GIVEN THE SURFACE
FOCUS WAS PUSHING SOUTH OF KANSAS DURING THAT TIME FRAME. THE NEXT
SHOT AT PRECIPITATION WILL BE IN THE THU NIGHT-FRIDAY TIME FRAME
AS A LEE TROUGH IN COLORADO SETS UP A STRONG SOUTHERLY SURFACE
FLOW AND BEGINS TO RETURN MOISTURE NORTHWARD AGAIN. HOWEVER...WITH
BUILDING HEIGHTS ALOFT AT THAT TIME...PRECIPITATION WILL BE MORE
OF THE SCATTERED THUNDERSTORM HIT OR MISS VARIETY.

TEMPERATURES BY THE END OF NEXT WEEK WILL BE CLIMBING INTO THE 90S
AS THE UPPER RIDGE SETTLES OVER THE REGION.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1119 PM MDT SAT JUN 28 2014

VFR CONDITIONS FORECAST FOR THE 6Z TAFS. AS MENTIONED ABOVE IN THE
UPDATE...MODELS HAVE SHIFTED THE BETTER CHANCES FOR STORMS TO THE
SOUTHERN HALF OF THE AREA OVERNIGHT. AM THINKING THE CONVECTION
SHOULD REMAIN SOUTH OF BOTH SITES...HOWEVER HAVE GREATER
CONFIDENCE OF STORMS NEAR KGLD THAN KMCK.

DURING THE AFTERNOON SOME ISOLATED STORMS MAY DEVELOP ALONG THE
DRY LINE NEAR KMCK. AT THIS TIME COVERAGE IS SO SPARSE DO NOT HAVE
THE CONFIDENCE TO PLACE VCTS IN THE TAF FOR KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...024
LONG TERM...DLF
AVIATION...JTL
Hazardous weather outlook, Jun 28, 11:32 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1032 PM MDT SAT JUN 28 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1032 PM MDT SAT JUN 28 2014 /1132 PM CDT SAT JUN 28 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP SOUTH OF I-70
NEAR THE COLORADO BORDER AFTER MIDNIGHT...MOVING EAST ACROSS THE
AREA THROUGH MID MORNING SUNDAY. LARGE HAIL WILL BE POSSIBLE WITH
THE STRONGEST STORMS...ESPECIALLY FOR LOCATIONS SOUTH OF I-70.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE INTO MID MORNING
SUNDAY. THE PRIMARY THREAT WILL BE LARGE HAIL...MAINLY EAST OF
HIGHWAY 83.

STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE AREA
MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. ANY SEVERE WEATHER REPORTS ARE
GREATLY APPRECIATED BY PHONE OR THROUGH SOCIAL MEDIA.

JTL

In the hours before

Special weather statement, Jun 29, 1:16 AM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1216 AM MDT SUN JUN 29 2014

KSZ028-290630-
LOGAN-
116 AM CDT SUN JUN 29 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CENTRAL LOGAN COUNTY IN WEST CENTRAL KANSAS...

AT 115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES EAST OF RUSSELL
SPRINGS...MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3900 10118 3899 10082 3878 10082 3877 10119
TIME...MOT...LOC 0616Z 273DEG 25KT 3889 10106

LUNDQUIST
Local storm report, Jun 29, 2:59 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
159 AM MDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     HAIL             GOODLAND                39.35N 101.71W
06/29/2014  M1.00 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

BRB
Local storm report, Jun 29, 3:02 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
202 AM MDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             GOODLAND                39.35N 101.71W
06/29/2014  E1.00 INCH       SHERMAN            KS   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL AT 15TH AND CALDWELL.

0201 AM     HAIL             GOODLAND                39.35N 101.71W
06/29/2014  M1.25 INCH       SHERMAN            KS   NWS EMPLOYEE

            AT NWS OFFICE.

&&

BRB
Local storm report, Jun 29, 3:04 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
204 AM MDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     HAIL             10 S RULETON            39.20N 101.88W
06/29/2014  E1.25 INCH       SHERMAN            KS   PUBLIC

            RECEIVED VIA SOCIAL MEDIA.

&&

BRB
Local storm report, Jun 29, 3:10 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
210 AM MDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     HAIL             GOODLAND                39.35N 101.71W
06/29/2014  M1.50 INCH       SHERMAN            KS   NWS EMPLOYEE

            MOSTLY QUARTER SIZE. ONE STONE MEASURED 1 1/2 INCH IN
            DIAMETER.

&&

BRB

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:16 AM CDTSpecial Weather StatementGLDLogan14 min
Jun 29, 1:29 AM CDTSevere Thunderstorm WarningGLDGove, Logan61 min
Jun 29, 1:57 AM CDTSevere Thunderstorm WarningGLDSherman, Wallace63 min
Jun 29, 2:02 AM CDTSevere Thunderstorm WarningGLDLogan, Wallace58 min
Jun 29, 2:24 AM CDTSevere Thunderstorm WarningGLDSherman, Wallace66 min
Jun 29, 2:35 AM CDTSevere Thunderstorm WarningGLDGove, Logan55 min
Jun 29, 2:50 AM CDTSevere Thunderstorm WarningGLDSherman40 min
Jun 29, 2:56 AM CDTSevere Thunderstorm WarningGLDLogan, Thomas64 min
Jun 29, 3:05 AM CDTSevere Thunderstorm WarningGLDGove40 min
Jun 29, 3:18 AM CDTSevere Thunderstorm WarningGLDRawlins, Sherman, Thomas42 min
Jun 29, 3:30 AM CDTSevere Thunderstorm WarningGLDGove, Logan32 min
Jun 29, 3:58 AM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas47 min
Jun 29, 4:24 AM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace66 min
Jun 29, 4:44 AM CDTSevere Thunderstorm WarningGLDGove, Sheridan61 min
Jun 29, 5:05 AM CDTTornado WarningGLDLogan25 min
Jun 29, 5:11 AM CDTSevere Thunderstorm WarningGLDGove34 min
Jun 29, 5:27 AM CDTSevere Thunderstorm WarningGLDLogan63 min
Jun 29, 5:29 AM CDTTornado WarningGLDLogan35 min
Jun 29, 5:37 AM CDTFlash Flood WarningGLDLogan3 hr
Jun 29, 5:41 AM CDTSevere Thunderstorm WarningGLDGove64 min
Jun 29, 5:57 AM CDTFlash Flood WarningGLDGove3 hr
Jun 29, 6:21 AM CDTTornado WarningGLDGove39 min
Jun 29, 6:26 AM CDTSevere Thunderstorm WarningGLDGove, Logan64 min
Jun 29, 8:25 AM CDTAreal Flood WarningGLDLogan12 hr
Jun 29, 8:55 AM CDTAreal Flood WarningGLDGove12 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.